Home > Journals > Minerva Forensic Medicine > Past Issues > Minerva Medicolegale 2020 December;140(4) > Minerva Medicolegale 2020 December;140(4):83-6

CURRENT ISSUE
 

JOURNAL TOOLS

eTOC
To subscribe
Submit an article
Recommend to your librarian
 

ARTICLE TOOLS

Publication history
Reprints
Permissions
Cite this article as
Share

 

CASE REPORT   

Minerva Medicolegale 2020 December;140(4):83-6

DOI: 10.23736/S0026-4849.21.01797-1

Copyright © 2021 EDIZIONI MINERVA MEDICA

language: English

Toxicological and histopathological findings in a suicidal quetiapine overdose

Filippo MILANO 1, Stefania URSO 2, Enrico DE DOMINICIS 2

1 Department of Biomedicine and Prevention, Tor Vergata University, Rome, Italy; 2 Section of Legal Medicine, Tor Vergata University, Rome, Italy



Quetiapine is an antipsychotic drug introduced in 1997 for treating schizophrenia. Here, we present a case of quetiapine overdose associated with the death of a 50-55-year-old man. At autopsy, multiorgan congestion, and pulmonary and cerebral edema were present. Contraction band necrosis of myocardial cells was observed following histological studies. Blood, urine, bile, and gastric contents were analyzed, and a very high quetiapine concentration was determined in the samples. In addition, an incremental post-mortem ethanol blood concentration was observed. This phenomenon is probably caused by blood glucose fermentation because neither sodium nor potassium fluoride was added to the blood sample. In conclusion, our case demonstrated that high levels of quetiapine detected in postmortem blood specimen might indicate drug overdose to be the cause of death, especially in the presence of non-specific pathological findings. We emphasize the importance of the publication of data in cases of intoxication caused by drugs and the necessary updating of databases in forensic toxicology.


KEY WORDS: Quetiapine fumarate; Drug overdose; Pathology; Forensic toxicology; Ethanol; Schizophrenia

top of page